Hail, Deschutes
- When
- August 12, 4:05 PM PST
- Where
- Deschutes County, 1.7 mi SE of Deschutes
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.130, -121.230
Another round of thunderstorms made their way through portions of central and northeast Oregon. 00 inch hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Another round of thunderstorms made their way through portions of central and northeast Oregon. One of the thunderstorms became severe with 1.00 inch hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 12, 1:30 PM PST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
230 PM PDT MON AUG 12 2013
.SHORT TERM...TONIGHT THROUGH THURSDAY AFTERNOON...WATER VAPOR
SATELLITE IMAGERY SHOWS A MID/UPPER LEVEL SHORT WAVE OVER NORTHERN
CALIFORNIA WHICH IS NOW MOVING INTO SOUTHERN AND CENTRAL OREGON.
DEEP LAYER FLOW AHEAD OF THE SHORT WAVE IS MAINLY FROM THE SOUTH
ACROSS THE FORECAST AREA. DYNAMIC LIFT NORTH OR THE AXIS OF THE
SHORT WAVE HAS ENTERED DESCHUTES, CROOK, WHEELER AND GRANT COUNTIES
AND WILL CONTINUE TO SPREAD NORTHWARD ACROSS NORTHEAST OREGON AND
SOUTHEAST WASHINGTON THROUGH THIS EVENING. SURFACE HEATING HAS MADE
THE AIR MASS INCREASING LESS STABLE TO THE POINT WHERE THE BOUNDARY
LAYER OVER THE BLUE MOUNTAINS IS NOW MARGINALLY UNSTABLE. THE
DYNAMIC LIFT WILL COMBINE WITH MID LEVEL MOISTURE TO TRIGGER
ISOLATED SHOWERS AND THUNDERSTORMS IN THE SOUTHERN BLUE MOUNTAINS
AND HIGHER TERRAIN IN EAST CENTRAL OREGON THIS AFTERNOON INTO THIS
EVENING. THE SHORT WAVE MOVES INTO FAR NORTHEAST OREGON AND
SOUTHEAST WASHINGTON OVERNIGHT AND THEN EXITS THE FORECAST AREA
AROUND DAYBREAK ON TUESDAY. A SOUTHWEST FLOW ALOFT WILL PERSIST OVER
THE INTERIOR PACIFIC NORTHWEST FROM TUESDAY THROUGH WEDNESDAY NIGHT.
EXPECT DIURNAL DAYTIME SURFACE HEATING TO CREATE MARGINAL
INSTABILITY OVER THE NORTHERN BLUE MOUNTAINS AND THE WALLOWA
MOUNTAINS IN THE AFTERNOON AND EVENING ON TUESDAY AND WEDNESDAY. AN
APPROACHING MID/UPPER LEVEL PACIFIC TROUGH WILL PUSH A WEAK COLD
FRONT INTO THE WESTERN PORTION OF THE FORECAST AREA ON THURSDAY FOR
A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON IN AREAS
IMMEDIATELY EAST OF THE WASHINGTON AND OREGON CASCADES. POLAN
&&
.LONG TERM...THURSDAY NIGHT THROUGH MONDAY. HIGH PRESSURE WILL
SLOWLY SLIP EAST AND WILL ALLOW A DISTURBANCE TO MOVE INTO THE PACNW
SPREADING SOME TSRA ALONG THE WA/OR CASCADES FRIDAY. AS THE
DISTURBANCE TRACKS EAST A FEW TSRA COULD DEVELOP ACROSS THE
REMAINDER OF THE REGION FRIDAY AFTERNOON AND EVENING BEFORE EXITING
THE TWO STATE AREA SATURDAY. HIGH TEMPERATURES WILL BE NEAR OR
SLIGHTLY ABOVE NORMAL BUT A RETURN TO MOSTLY DRY CONDITIONS IS
LIKELY FOR THE WEEKEND WITH COOLER TEMPERATURES EXPECTED.
&&
.AVIATION...VFR CONDITIONS WILL PERSIST AT ALL TAF SITES FOR THE
NEXT 24 HOURS EXCEPT FOR TAF SITE KRDM WHERE AN ISOLD TSRA COULD
PRODUCE LCL MVFR CEILINGS BETWEEN 00Z-03Z.
&&
.FIRE WEATHER...ANOTHER DISTURBANCE IN A SOUTHERLY FLOW WILL BRING
SCATTERED THUNDERSTORMS TO CENTRAL AND NORTHEAST OREGON AND
SOUTHEAST WASHINGTON THIS AFTERNOON AND EVENING. ABUNDANT LIGHTNING
AND DRY FUELS WILL BE THE CONCERN FOR THESE AREAS. THEREFORE...A RED
FLAG WARNING WILL CONTINUE FOR OR611...630...632...633...634...
635...638 AND WA633 THROUGH THIS EVENING. DMH
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 59 91 61 95 / 30 10 10 10
ALW 64 92 65 96 / 30 10 10 10
PSC 62 92 62 97 / 20 0 0 10
YKM 62 92 64 95 / 10 0 0 10
HRI 62 93 63 96 / 20 10 10 10
ELN 60 93 61 96 / 10 0 0 10
RDM 51 88 54 90 / 30 10 10 10
LGD 59 88 59 94 / 50 20 20 10
GCD 57 88 58 92 / 30 10 10 10
DLS 61 91 63 92 / 10 10 10 10
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 5 AM PDT TUESDAY
ORZ049-050-502-503-505>507.
RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING ORZ042-509.
WA...RED FLAG WARNING UNTIL 5 AM PDT TUESDAY WAZ030.
&&
THREAT INDEX
TUESDAY : YELLOW
WEDNESDAY : GREEN
THURSDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
99/97/97HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 541 AM PDT MON AUG 12 2013 ORZ042-044-049-050-502-503-505>509-WAZ028>030-520-131245- NORTH CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON- GRANDE RONDE VALLEY-WALLOWA COUNTY- NORTHERN BLUE MOUNTAINS OF OREGON- SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO- JOHN DAY HIGHLANDS- FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON- FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON- EAST SLOPES OF THE OREGON CASCADES- LOWER COLUMBIA BASIN OF WASHINGTON- FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON- NORTHWEST BLUE MOUNTAINS OF WASHINGTON- EAST SLOPES OF THE WASHINGTON CASCADES- 541 AM PDT MON AUG 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON...CENTRAL WASHINGTON...SOUTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT RED FLAG WARNINGS IN EFFECT TODAY FOR FIRE WEATHER ZONES: OR611, 630, 632, 633, 634, 635, 638, AND WA633. THIS IS FOR THUNDERSTORMS THAT ARE EXPECTED TO PRODUCE ABUNDANT LIGHTNING. THE WARNINGS WILL GO THROUGH 11 PM PDT THIS EVENING FOR OR611 AND OR630...WITH ALL OTHER ZONES CONTINUING UNTIL 5AM PDT TUESDAY MORNING. THIS IS DUE TO ANOTHER ROUND OF SCATTERED THUNDERSTORMS EXPECTED TO MOVE ACROSS CENTRAL...NORTHEAST OREGON AND SOUTHEAST WASHINGTON TODAY AND TONIGHT. ELSEWHERE...ISOLATED THUNDERSTORMS POSSIBLE ACROSS THE EAST SLOPES OF THE CASCADES...NORTH CENTRAL OREGON...AND PORTIONS OF THE LOWER COLUMBIA BASIN TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
243 PM PDT MON AUG 12 2013
ORZ049-050-502-503-122230-
GRANDE RONDE VALLEY OR-NORTHERN BLUE MOUNTAINS OF OREGON OR-SOUTHERN
BLUE MOUNTAINS OF OREGON OR-WALLOWA COUNTY OR-
243 PM PDT MON AUG 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN UNION COUNTY UNTIL 330
PM PDT...
AT 236 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF UNION...OR 17 MILES SOUTH
OF LA GRANDE...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4500 11794 4499 11801 4504 11812 4501 11816
4501 11820 4499 11821 4500 11849 4544 11818
4529 11761
TIME...MOT...LOC 2143Z 220DEG 18KT 4511 11808The Portland,OR radar (KRTX), 223 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467791.